Letters to the Editor  |   April 2010
Drug-Induced Dysregulation of Mood Disorders
Author Affiliations
  • Edward H. Tobe, DO
    Distinguished Fellow of the American Psychiatric Association; Clinical Associate Professor, University of Medicine and Dentistry of New Jersey-School of Osteopathic Medicine, Stratford
Article Information
Letters to the Editor   |   April 2010
Drug-Induced Dysregulation of Mood Disorders
The Journal of the American Osteopathic Association, April 2010, Vol. 110, 225-247. doi:10.7556/jaoa.2010.110.4.225
The Journal of the American Osteopathic Association, April 2010, Vol. 110, 225-247. doi:10.7556/jaoa.2010.110.4.225
To the Editor:  
Mood disorders have been recognized as being among the most disabling of illnesses.1 Diligent research has been unable to pinpoint a biological marker with specificity and selectivity for mood disorders, which have a complex, heterogeneous nosologic classification.2 Thus, physicians are dependent on their acumen to diagnose mood disorders, based on clinical presentation and characteristic signs and symptoms.2 The management of mood disorders is a challenge requiring careful scrutiny of numerous variables, including the natural longitudinal cyclic course of these disorders (especially in patients who are not in complete remission), patient noncompliance with treatment, complications from substance abuse, and undiagnosed new pathologic conditions.3 
During my more than 20 years of clinical experience, I have treated patients whose mood disorders had been effectively stabilized, yet they experience mental decompensation and have a sudden onset of suicidal ideation. Suicidal ideation is a medical emergency. After scrutinizing such cases, I often discover that a new drug was initiated before the deterioration of the patient's mental status. This drug may be a prescription medication, an over-the-counter (OTC) medication, or an herbal product. 
Certain prescription medications, such as interferon alpha4-7 and anabolic-androgenic steroids and corticosteroids,7 are known to negatively affect mental state. A number of herbal products, such as yohimbe,8 have the potential for the induction of suicidal ideation. Various common OTC medicines can precipitate the recurrence of a mood disorder in a stabilized patient. For example, one of my patients experienced suicidal ideation after taking naproxen.9 Two of my patients who were taking a particular prescription antihyperlipidemic medication experienced suicidal ideation after 1 month of using the drug, and they recovered within a few days of discontinuing use. 
Possibly derivative of frequent prescribing, the most common agents that have exacerbated mood disorders in my patients are antibiotics. At one point, I decided to assign nicknames to years based on the medication that most often caused a recurrence of mood disorders in my patients. For example, one year was the “Year of Erythromycin” because five patients, ranging in age from 8 years to their mid-50s, experienced acute suicidal ideation while using erythromycin. I have observed that patients who experience mental deterioration while taking antibiotics usually initially demonstrate such deterioration on the fourth day of the administration of the antibiotic. Fortunately, many of these patients recover from their mental decompensation approximately 72 hours after discontinuing use of the antibiotic. Other patients, however, suffer sustained mental decompensation. 
A close scrutiny of each patient's condition and history is required to determine the cause of changes in mental status. The institution of a new drug—especially frequently prescribed medicines, such as antibiotics—must be carefully evaluated. I routinely advise patients to keep diaries in which they record their moods, any incidental events in their lives, and any new drugs taken—without regard to how benign an event or a drug may seem. A precise timeline showing a correlation between a patient's mental decompensation and the administration of a new drug may reveal a potential cause of the decompensation that can be corrected. The finding of such a correlation may also allow the patient to avoid complex modifications in the management of his or her mood disorder. 
A number of published reports have suggested the attenuation of beneficial effects of antidepressants and the potential for the development of suicidal ideation while using antidepressants.10-15 Without recognition of the correct precipitating variable causing the reemergence of signs and symptoms of a mood disorder, a patient may inappropriately be removed from a psychotropic medication, have the dose of the medication increased or augmented with another drug, or be placed on a new psychotropic medication. Such inappropriate actions would complicate the course of the patient's illness. 
Mental health: depression. World Health Organization Web site. Accessed April 3, 2010.
Tobe E. Commentary: modulation spectrum disorder. Neuropsychiatry Rev. November7 , 2000.
American Psychiatric Association. American Psychiatric Association Practice Guidelines for the Treatment of Psychiatric Disorders: Compendium 2006. Arlington, VA: American Psychiatric Association;2006 .
Management of hepatitis C: 2002—National Institutes of Health Consensus Conference Statement, June 10-12, 2002. US Dept of Health and Human Services National Institutes of Health Consensus Development Program Web site. Accessed March 29, 2010.
Gleason OC, Fucci JC, Yates WR, Philipsen MA. Preventing relapse of major depression during interferon-alpha therapy for hepatitis C—a pilot study. Dig Dis Sci. 2007;52(10):2557-2563.
Yamano M, Yuki H, Yasuda S, Miyata K. Corticotropin-releasing hormone receptors mediate consensus interferon-alpha YM643-induced depression-like behavior in mice. J Pharmacol Exp Ther. 2000;292(1):181-187.
Sadock BJ, Sadock VA, Ruiz P, eds. Kaplan & Sadock's Comprehensive Textbook of Psychiatry. 9th ed. Vol1 . Lippincott Williams & Wilkins;2009 : 515.
Drugs & medications—yohimbe oral. WebMD Web site. Accessed March 29, 2010.
Naproxen side effects. Web site. Accessed March 29, 2010.
Kornstein SG, Bose A, Li D, Saikali KG, Gandhi C. Escitalopram maintenance treatment for prevention of recurrent depression: a randomized, placebo-controlled trial. J Clin Psychiatry. 2006;67(11):1767-1775.
Moller HJ. Is there evidence for negative effects of antidepressants on suicidality in depressive patients? A systematic review [published online ahead of print December 1, 2006]. Eur Arch Psychiatry Clin Neurosci. 2006;256(8):476-496.
Williams MM, Clouse RE, Nix BD, Rubin EH, Sayuk GS, McGill JB, et al. Efficacy of sertraline in prevention of depression recurrence in older versus younger adults with diabetes. Diabetes Care. 2007;30(4):801-806. Accessed April 3, 2010.
Tandt H, Audenaert K, van Heeringen C. SSRIs (selective serotonin reuptake inhibitors) and suicidality in adults, adolescents, and children [in Dutch]. Tijdschr Psychiatr. 2009;51(6):387-393.
Gibbons RD, Amatya AK, Brown CH, Hur K, Marcus SM, Bhaumik DK, et al. Post-approval drug safety surveillance. Annu Rev Public Health. 2010;31:419-437.
Mihanovic M, Restek-Petrovic B, Bodor D, Molnar S, Oreskovic A, Presecki P. Suicidality and side effects of antidepressants and antipsychotics. Psychiatr Danub. 2010;22(1):79-84.